Ohio, 2008

Damaging Winds in Ohio, July 20, 2008

July 20, 2008 · NWS PBZ · 2 events in 2 counties and zones

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front combined with very unstable air produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 20, 5:10 AM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 5:10 AM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SUN JUL 20 2008

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. A SLOW MOVING
COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TODAY INTO TUESDAY WITH
DRYER AND SEASONABLE CONDITIONS FOR MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HEIGHTS ALOFT WILL BEGIN TO FALL TODAY AS SHORTWAVE BEGINS TO
CARVE TROF IN THE EASTERN U.S. MCS ACROSS NRN IL WILL MOVE EAST
THIS MORNING WITH EITHER REMNANTS OF COMPLEX OR MCV HELPING
INCREASE SHOWERS AND STORMS THIS AFTERNOON. FRONT WILL EDGE TOWARD
REGION WITH CHANCE POPS TONIGHT. CONTINUED HUMID TODAY BUT WITH
MORE CLOUDS SHOULD BE A COUPLE DEGREES COOLER THAN SATURDAY.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
CHANCE POPS FOR THUNDERSTORMS IN FORECAST FOR MONDAY THROUGH
TUESDAY AS FRONT SLOWLY PUSHES ACROSS OHIO VALLY AND SHORTWAVES
MOVING THROUGH DEVELOPING UPPER TROF/CLOSED LOW PRODUCE MCS.
TEMPERATURES WILL TREND BACK TOWARD NORMAL THROUGH PERIOD. SURFACE
HIGH WILL BRING DRY AND SEASONABLE CONDITIONS WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT ON DRY SURFACE HIGH PUSHING FRONT WELL
SOUTH OF REGION FOR THURSDAY INTO FRIDAY. LOW CHANCE POPS WITH LOW
CONFIDENCE IN NEXT SYSTEM APPROACHING LATE WEEK INTO NEXT
WEEKEND. TEMPERATURES NEAR NORMAL.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A LINE OF SHWRS WITH AN ISOLATED TSTM OR TWO IS CROSSING WESTERN
PA. THIS LINE WILL AFFECT TERMINALS FKL/DUJ/BVI...POSSIBLY AS FAR
SOUTH AS PIT/AGC THROUGH 12-13Z. CONDITIONS WILL GENERALLY REMAIN
VFR WITH THIS LINE...WITH PERHAPS AN ISOLATED POCKET OF MVFR
IN THE HEAVIEST SHWR. AREAS TO THE SOUTH WILL EXPERIENCE PATCHY
MVFR EARLY THIS MORNING IN HAZE/LIGHT FOG. FOR LATER TODAY...LOW
PRESSURE/A COLD FRONT WILL NUDGE SE THIS AFTN...WITH MVFR CONDITIONS
PSBL IN SCATTERED SHWRS/TSTMS...ESPECIALLY ACROSS TERMINALS FKL/DUJ.
SCATTERED SHWRS/TSTMS AND AREAS OF MVFR/ISOLATED IFR WILL CONTINUE
THROUGH TUESDAY AS THE COLD FRONT SLOWLY CROSSES THE REGION. A MID
LEVEL TROUGH OF LOW PRESSURE WILL EXIT THE REGION BY MIDWEEK...WITH
DRY/VFR CONDITIONS FOR WEDNESDAY/THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 11:45 AM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SUN JUL 20 2008

OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
211645-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
1245 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH THE MAIN THREAT
BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-048-057>059-068-069-PAZ031-032-WVZ004-012-021>023-041-
211645-
GARRETT-TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1245 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS A COLD FRONT MOVES EAST TOWARD THE REGION THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA MONDAY WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 10:25 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SUN JUL 20 2008

OHZ039-040-048-049-201630-
CARROLL OH-COSHOCTON OH-HARRISON OH-TUSCARAWAS OH-
1125 AM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
HARRISON...COSHOCTON...TUSCARAWAS AND CARROLL...

AT 1121 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 24 MILES WEST OF LAYLAND...OR ABOUT 21
MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 40 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...AND SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...BLISSFIELD...BOLIVAR...BOWERSTON...
  CLENDENING...DELLROY...DENNISON...DOVER...FREEPORT...GILMORE...
  GNADENHUTTEN...LAYLAND...LEESVILLE LAKE PARK AND MINERAL CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 20, 11:39 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT SUN JUL 20 2008

OHZ039>041-049-050-WVZ003-201745-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-OHIO WV-TUSCARAWAS
OH-
1239 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...HARRISON...JEFFERSON...TUSCARAWAS...CARROLL AND OHIO...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
SUGARCREEK...MOVING EAST AT 49 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADENA...AUGUSTA...BERGHOLZ...BOWERSTON...CADIZ...CARROLLTON...
  DELLROY...DENNISON...DILLONVALE...DOVER...EAST ROCHESTER...
  GNADENHUTTEN...GUILFORD LAKE STATE PARK...HAMMONDSVILLE AND
  HOPEDALE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.
Special weather statement, Jul 20, 12:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT SUN JUL 20 2008

OHZ039>041-049-050-058-059-PAZ020-WVZ001-002-201800-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
103 PM EDT SUN JUL 20 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BELMONT...GUERNSEY...HARRISON...JEFFERSON...
TUSCARAWAS...CARROLL...BEAVER...BROOKE AND HANCOCK...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF EAST ROCHESTER TO 3 MILES SOUTHEAST OF GILMORE...MOVING
EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...ALONG WITH SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKHAWK...ESTHER...GEORGETOWN...GLASGOW...OHIOVILLE...ROWTOWN...
  SMITHS FERRY...ADENA...ALLEDONIA...AUGUSTA...BARKCAMP STATE PARK...
  BEAVER CREEK STATE PARK...BERGHOLZ...BETHESDA AND BOWERSTON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 20, 12:30 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.270, -80.990

Emergency management reported large tree down across U.S. 22 in Cadiz.

Thunderstorm Wind, Belmont

When
July 20, 1:30 PM EST to 2:25 PM EST
Where
Belmont County, 0.75 mi SE of Morristown to 5 mi NW of Powhatan Pt
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.062, -81.060

Emergency management and a trained spotter reported trees down in Morristown, structural damage to the roof of a house and a barn near SR 149 southeast of Morristown, and trees and power lines down south of Belmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126131, 126134.